Kansas, 2002

Hail in Kansas, May 5, 2002

May 5, 2002 · NWS TOP · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 5, 3:15 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 5, 3:15 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT SUN MAY 5 2002

...THUNDERSTORM CHANCES THE MAIN CONCERN THIS FORECAST...

MOISTURE FEEDS OVER THE AREA THROUGH WEDNESDAY MORNING UNTIL A FRONT
BEGINS MOVING THROUGH THE AREA.  UNTIL THEN...THE COMBINATION OF
WARM AIR AND INCREASED MOISTURE WILL PRESENT PROLONGED THREAT FOR
THUNDERSTORMS BENEATH A SOUTHWEST H500 FLOW.

THE MAIN CONCERN WILL BE HOW MUCH OF A CAPPED ATMOSPHERE IS PRESENT
EACH PERIOD.  THE PRESENCE OF WARM AIR...PLENTY OF MOISTURE...AND AN
UPPER LEVEL TRIGGER WILL SUPPLY THE INGREDIENTS THAT WILL ALLOW ANY
STORM THAT DEVELOPS TO POTENTIALLY BECOME SEVERE.

BY WEDNESDAY NIGHT THE FRONT SHOULD STABILIZE THE AREA AND REDUCE
THE MOISTURE ENDING THE THUNDERSTORM THREAT.  BY FRIDAY...THE SOUTH
FLOW BEGINS TO RETURN...WITH A CHANCE FOR THUNDERSTORMS IN THE WARM
ADVECTION.  ANOTHER COLD FRONT ON SUNDAY WILL ALSO BRING A CHANCE
WITH LOW LEVEL CONVERGENCE.

ROGERS

.TOP...NONE

In the hours before

Special weather statement, May 5, 12:00 PM CST, 5 hours 32 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-052200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
100 PM CDT SUN MAY 5 2002

SPOTTER GROUPS AND EMERGENCY MANAGEMENT SHOULD REMAIN ALERT TO THE
WEATHER. ACTIVATION MAY BE NECESSARY THIS EVENING AND OVERNIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS NORTH
CENTRAL KANSAS...AND THEN OVER NORTHEAST AND EAST CENTRAL KANSAS
OVERNIGHT. ALTHOUGH THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS...TORNADOES CAN NOT BE RULED OUT.  CURRENT
INDICATIONS ARE THAT THE GREATEST THREAT FOR SEVERE STORMS IS ACROSS
NORTH CENTRAL KANSAS.

A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS NORTH CENTRAL
NORTHEAST AND EAST CENTRAL KANSAS. MEANWHILE...LOW PRESSURE AND A
DRY LINE HAVE DEVELOP OVER THE HIGH PLAINS OF COLORADO.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE DURING THE
LATE AFTERNOON AND THEN MOVE EAST ACROSS NORTH CENTRAL THIS
EVENING...AND EVENTUALLY NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST FROM THE NATIONAL WEATHER SERVICE IN TOPEKA ON THIS
POTENTIAL SEVERE WEATHER EVENT.

WOLTERS

The radar

The Topeka radar (KTWX), 45 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Morris

When
May 5, 5:32 PM CST
Where
Morris County, 3 mi WNW of Council Grove
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.667, -96.533

Hail, Wabaunsee

When
May 5, 5:48 PM CST
Where
Wabaunsee County, 11 mi S of Alma
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.850, -96.283

Hail, Ottawa

When
May 5, 6:11 PM CST
Where
Ottawa County, 5 mi WNW of Tescott
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.050, -97.967

Hail, Ottawa

When
May 5, 6:20 PM CST
Where
Ottawa County, Tescott
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.017, -97.883

Hail, Wabaunsee

When
May 5, 6:20 PM CST
Where
Wabaunsee County, 6 mi E of Eskridge
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.850, -95.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290794, 5290795, 5290796, 5290797, 5290798.